Yesterday the CDC released a fascinating new report, Characteristics of Fentanyl Overdose â€” Massachusetts, 2014â€“2016.
The Massachusetts Department of Public Health, the stateâ€™s Medical Examinerâ€™s Office and the CDC gathered 20 heroin users from three counties (Barnstable, Bristol, Plymouth) with high fentanyl overdose death rates (Two-thirds of overdose deaths were attributed to fentanyl) and interviewed them about their thoughts and experiences with opioid overdoses.
While the fact that the respondents were recruited by local harm reduction coalitions, suggesting they were knowledgeable about overdoses and naloxone training, likely skewed the results, the results are still informative.
95% had witnessed an overdose in the previous 6 months
42% had overdosed themselves in the previous six months.
88% attributed the rising death toll to fentanyl.
They often did not know if they had purchased fentanyl or heroin.Â While some wanted fentanyl and others wanted to avoid it, the presence of fentanyl in the market did not change their desire for opioids. (This is a question I often ask users and have foundÂ similar replies).
30% said they always used with others to protect against a fentanyl overdose. (We have to increase this number).
75% who had witnessed an overdose said fentanyl overdose occurred within seconds to minutes of use.
25% of the fentanyl overdoses with known route of administration were from snorting, 75% from injection.Â In addition to unresponsiveness and apnea, they reported the following symptoms in some of the cases, immediate lip cyanosis, gurgling, body-stiffening and seizure, and foaming at the mouth. (I suspect the snorting route was higher as it is harder to find the paraphrenelia when the drug is snorted due to user disposing ofÂ the bag and delayed onset versus the more sudden and obvious syringe route.)
91% of them had been trained in the use of naloxone.
83% of those who had used naloxone said greater than 2 doses were needed before the patient responded. (My guess is that they did not wait long between doses to see if the first dose would work.Â Three to five minutes can seem like forever in an unresponsive patients with decreased respirations.)
Fatal Overdoses (from a review of death records)
36% of the fentanyl deaths occurred within seconds to minutes based on death scene descriptions such as the syringe still in the arm or hand.
90% of the fentanyl deaths were in cardiac arrest on EMS arrival.Â (The most compelling argumentÂ for community naloxone).
68% of the deaths occurred in the decedentâ€™s home, 18% in another private residence, 6% in a hotel or motel.
Only 6% of fatal overdoses had evidence that naloxone had been administered by bystanders.
18% of the deaths there was no bystander.Â 58% the bystander or family member was not in the room, 24% the bystander was unaware the patient had used drugs, 12% the bystander had also used drugs or alcohol, 26% the bystander did not realize the person was overdosing (they thought they were falling asleep or asleep).
“The high percentage of fatal overdoses occurring at home with no naloxone present, coupled with the rapid onset of overdose symptoms after using fentanyl through injection or insufflation, underscores the urgent need to expand initiatives to link persons at high risk for overdose (such as persons using heroin, persons with past overdoses, or persons recently released from incarceration) to harm reduction services and evidence-based treatment.”
(Naloxone in a high dose concentration should be available in the medicine cabinet of any person with a known opioid use problem.Â Training on recognition of overdose is vital.Â Users should be counseled on the importance of never doing opioids alone.)
And are we ready for this?
“Findings indicate that persons using fentanyl have an increased chance of surviving an overdose if directly observed by someone trained and equipped with sufficient doses of naloxone. In some countries, including Canada and Australia, overdose morbidity and mortality rates have decreased in areas near supervised injection facilities where personnel are available to observe overdose onset, if it occurs, and administer naloxone as needed.”Â Potier C, LaprÃ©vote V, Dubois-Arber F, Cottencin O, Rolland B. Supervised injection services: what has been demonstrated? A systematic literature review. Drug Alcohol Depend 2014;145:48â€“68